Amiodarone-Induced Pulmonary Toxicity Presenting as Unilateral Fibrosis: A Case Report

Read full text
Authors: Laxman Wagle, Anuj Timshina, Sishir Poudel, Dharana Gelal, Aavash Mishra, Vikas Pathak
Cited by: 1
References: 17

Abstract

Amiodarone-induced pulmonary toxicity (APT) is a potentially life-threatening complication that most commonly presents as bilateral interstitial lung disease. This case highlights a rare presentation of APT manifesting as unilateral pulmonary fibrosis, posing a diagnostic challenge. An 86-year-old man on long-term amiodarone presented with gradually worsening dyspnea and cough. Chest imaging demonstrated pleural thickening, peripheral opacities, and fibrotic changes confined entirely to the left lung. A broad evaluation, including infectious studies, autoimmune testing, hypersensitivity panels, and bronchoscopy with lavage, did not identify another etiology. Amiodarone was promptly discontinued, and corticosteroid therapy was initiated, resulting in clinical improvement. This case highlights an atypical presentation of APT as unilateral pulmonary fibrosis, which can complicate timely diagnosis due to its asymmetrical radiographic features. Early recognition and withdrawal of amiodarone are essential to limit progression to irreversible fibrosis.

Fields of Study & Subjects

Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis Cardiac electrophysiology and arrhythmias Chemotherapy-induced cardiotoxicity and mitigation

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100729–e100729
Publication date
4 January 2026
Language
EN